Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2003, 6:41 PM MDT for Weld County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 6:41 PM MDT (00:41 UTC)
- Expired
- Jun 2, 2003, 7:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
056 WUUS55 KBOU 030041 SVRBOU COC123-030145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 640 PM MDT MON JUN 2 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF GREELEY * UNTIL 745 PM MDT * AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MILLIKEN...OR ABOUT 8 MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... GREELEY...BARNESVILLE...EVANS...FORT LUPTON...GILCREST...GILL... HUDSON...KEENESBURG...KERSEY...LA SALLE...LUCERNE...MILLIKEN...MILTON RESERVOIR...PLATTEVILLE...PROSPECT VALLEY...RIVERSIDE RESERVOIR AND ROGGEN. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS UP TO 70 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. LAT...LON 4051 10488 4004 10492 4005 10419 4052 10422 DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 2, 2:30 PM MDT, 4 hours 11 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON JUN 2 2003 SHORT TERM DISCUSSION: ATMOSPHERE HAD STABILIZED THIS MORNING WITH QUITE A BIT OF WARMING ALOFT. ETA BUFFER SOUNDINGS INDICATE CAP IN PLACE UNTIL AFT 00Z. NEXT WAVE NOW ACROSS WRN WY WILL BRING IN SOME COOLER AIR ALOFT TNT ACROSS THE CWA. SHOULD BE ENOUGH INSTABILITY FOR ISOLD STORMS...THOUGH SURFACE BASED MSTR HAS DROPPED THIS AFTN...ESP IN/NR FOOTHILLS. STORMS WILL BE A LITTLE MORE NUMEROUS ACROSS HIR TERRAIN OF PALMDER DIVIDE AND FAR NERN PLAINS TNT. THE WAVE MAINLY STAYS NORTH AND EAST OF CWA...BUT MODELS INDICATE DEVELOPING COMPLEX TNT IN NEBRASKA MAY SKIRT FAR NERN CO DURING THE NIGHT. ISOLD SEVERE OUT TO THE FAR NE WITH A LITTLE BETTER MSTR AND FAIRLY STRONG MID LVL FLOW. APPEARS ISOLD POPS SHOULD SUFFICE FOR MUCH OF THE CWA. AS THIS NEXT WAVE PASSES...NEXT SURGE MOVES INTO NERN CO LATE TNT AND EARLY TUE MORNING. AMS MAY REMAIN MORE CAPPED THAN FCST SOUNDINGS INDICATE...BUT SCT STORMS LIKELY TO POP LATE TUE AFTN IN AND NRN FOOTHILLS WITH UPSLOPE FLOW UPWARDS TO MTN TOP WITH SOME POOLING MSTR. FAR NERN PLAINS MAY BE TOO CAPPED UNTIL TUE EVENING. TEMPS WILL BE A LITTLE COOLER ON TUE WITH PASSAGE OF FRONT. WILL BACK OFF ON POPS OVER THE NERN PLAINS TUE AFTN. ENTREKIN LONG TERM DISCUSSION: FOR TUESDAY NIGHT AND WEDNESDAY A MODERATE NORTHWESTERLY FLOW WILL CONTINUE OVER COLORADO. WEAK LIFT ASSOCIATED WITH SHORT WAVE EMBEDDED IN THE FLOW COUPLED WITH AFTN INSTBY SHOULD ALLOW FOR SCT SHOWERS AND THUNDERSTORMS IN THE AFTN/EVNG. SOME SHOWERS MAY LINGER OVERNIGHT ACRS THE NERN CORNER AS THIS SYSTEM MOVES THROUGH. ON WEDNESDAY...SFC THETA-E RIDGE ID PROGGED TO PILE UP ALG THE FRONT RANGE AS AN E-SELY FLOW DEVELOPS. SO SCT POPS STILL LOOK OK IF LINGERING STRATUS FROM THE PASSING SHORT WAVE DOES NOT INHIBIT WARMUP TOO MUCH. FOR WEDNESDAY NIGHT INTO THURSDAY...STRONG COLD FRONT ASSOCIATED WITH H5 TROF MOVING FM CANADA INTO ERN MT. UPSLOPE COUPLED WITH LINGERING INSTBY MAY ALLOW FOR A GOOD CHC OF PCPN ALG THE FRONT RANGE WEDNESDAY NIGHT. BY THURSDAY NIGHT H7 TEMPERATURES ALG NRN BORDER DROP TO 0C. WL KEEP MENTION OF SNOW IN THE MTNS THURSDAY NIGHT/FRIDAY MORNING. IN THE EXTENDED...FRIDAY SHOULD RMN FAIRLY COOL WITH WEAK RDGG ALF. WL KEEP A CHC OF SHOWERS IN THE FCST WITH LINGER MSTR AROUND. NEXT TROF IS PROGGED TO CROSS NRN CO SATURDAY...SO MAY HAVE ANOTHER CHC OF SHOWERS AND T-STORM AT THAT TIME. WL WARM UP TEMPERATURES SLIGHTLY FOR SATURDAY...WITH BEST WARMUP ON SUNDAY AND MONDAY AS MORE OF A WLY FLOW/RDGG ALF DEVELOPS. COOPER .DEN...NONE.
Hazardous weather outlook, Jun 2, 12:56 PM MDT, 5 hours 45 minutes before
COZ030>051-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT MON JUN 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE FOOTHILLS AND HIGHER TERRAIN OVER THE PALMER DIVIDE AND NORTHWEST WELD COUNTY BY LATE AFTERNOON. ISOLATED STORMS WILL THEN MOVE ACROSS THE REST OF NORTHEAST COLORADO TONIGHT. THE FAR NORTHEAST PLAINS WILL BE TOO STABLE FOR STORMS UNTIL AFTER 6 PM TONIGHT...WHERE AN UPPER LEVEL DISTURBANCE WILL DESTABILIZE THE ATMOSPHERE. THERE IS SUFFICIENT SHEAR FOR AN ISOLATED MARGINAL SEVERE STORM...MAINLY OVER FAR NORTHEAST COLORADO AND THE PALMER DIVIDE REGION TONIGHT FOR HAIL UP TO AN INCH IN DIAMETER AND STRONG WIND GUSTS TO 60 MPH. ELSEWHERE...STORMS WILL BE BELOW SEVERE LIMITS. THE FLOODING THREAT WILL BE LOW TODAY WITH LOWER MOISTURE LEVELS AND THE FASTER MOVEMENT OF STORMS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AFTERNOON AND EVENING. ON WEDNESDAY...TEMPERATURES WILL BE MUCH COOLER WITH A CHANCE OF RAIN EXPECTED ACROSS THE NORTHEASTERN PLAINS WEDNESDAY NIGHT WITH EVEN SOME SNOW IN THE MOUNTAINS. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO ON TUESDAY. ENOUGH MOISTURE AND SHEAR WILL BE PRESENT FOR A SEVERE THUNDERSTORM OR TWO ON TUESDAY. WEDNESDAY INTO THURSDAY...AN UNSEASONABLY STRONG STORM SYSTEM IS EXPECTED DROP OUT OF CANADA. AS IT DOES... A COLD FRONT WILL MOVE INTO NORTHEASTERN COLORADO. IT WILL BE COLD ENOUGH IN THE MID LEVELS TO BRINGS A CHANCE OF SNOW TO THE MOUNTAINS ...WITH A GOOD CHANCE OF RAIN ELSEWHERE. ANOTHER SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN COLORADO BY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER FAR NORTHEAST COLORADO. SWE/FMC
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 35 min |
| Jun 2, 7:23 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 37 min |
| Jun 2, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 55 min |
| Jun 2, 9:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.